Minnesota, 2023Hail and Damaging Winds in Minnesota, June 10, 2023
June 10, 2023 · NWS MPX · 3 events in 2 counties and zones
A southward advancing cold front over central and southern Minnesota generated a line of pulse or small, short-lived thunderstorms. Most storms from this episode remained sub-severe and produce brief gusty winds, localized heavy rain, and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southward advancing cold front over central and southern Minnesota generated a line of pulse or small, short-lived thunderstorms. Most storms from this episode remained sub-severe and produce brief gusty winds, localized heavy rain, and small hail. One strong storm that developed in southern Wright County and advanced into eastern McLeod County produced 68 mph wind gusts which was measured by a mesonet station 5 miles SSW of Waverly, MN. This storm also had reports of trees and power lines down in the city of Howard Lake, MN and quarter sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 10, 1:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 10, 1:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Sat Jun 10 2023
.DISCUSSION...(This evening through Saturday)
Issued at 256 PM CDT Sat Jun 10 2023
KEY MESSAGES:
- Isolated to scattered thunderstorms this afternoon and evening,
small hail and heavy rain are the main impacts.
- Cooler and dry Sunday, followed by a return to above normal warmth
and continued dry conditions next week.
This evening and tonight... As the cold front moves through this
evening thunderstorms will continue. The main impacts will continue
to be heavy rain and small hail. The lack of any significant shear
will be prohibitive for strong to severe storms. This will likely
lead to more pulse convection and without sustained updrafts it will
be hard to see large hail. With precipitable water values of up to
1.5 inches these storms could produce heavy rain. For this to have a
flooding impact though, they will need to be largely stationary and
storm motions so far this afternoon have not supported that for the
storms with heavy rain. Based on the the CAMs and the last run of the
HREF all convection should come to an end by late this evening into
early tonight. Storms that have formed this evening will move in a
generally southerly direction with much lower chances for storms
behind them. Cooler tonight behind the cold front with overnight lows
in the mid 40s to lower 50s.
Sunday through Wednesday... High pressure settles in behind the
frontal passage providing for cooler and dry conditions on Sunday.
Highs will be much cooler in the upper 60s to mid 70s. So cool and
sunny will be the main story for Sunday. High pressure continues into
early next week, but a warming trend returns with temperatures
peaking on Tuesday with highs in the 80s. Without an increase in
moisture this will lead to much lower RH values falling into the 20s.
This will provide for a period of elevated fire weather, if we can
also get some higher winds it could become near critical.
Thursday through Saturday... Temperatures will moderate later next
week behind a midweek cold frontal passage. Once the upper low that
is stuck over Michigan for the early to mid part of the week moves
out the upper flow will shift. This will allow for small feature to
move through aloft that could provide for the synoptic lift and
therefore rain late next week. Not yet a strong signal, but all the
deterministic models show some source of lift. Among the wider
ensemble data there remains a wider variety of QPF values.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Jun 10 2023
Main impact today will be isolated to scattered thunderstorms this
afternoon. Kept everything in TEMPO today due to the isolated to
scattered nature of the storms. Like we have seen over the past few
weeks some will get storms while others will remain VCTS. Should be
VFR throughout with MVFR to IFR in thunderstorms. Behind the front we
should see some gustier winds up to around 20 knots.
KMSP... Still looking at afternoon timing for the chance of
thunderstorms. Thunderstorm threat would mainly be for heavy rain and
reduced visibility.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15 kts.
Tue...VFR. Wind NW 10 kts.
Wed...VFR. Wind W 5-10 kts becoming NW.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Jun 10, 2:12 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT Sat Jun 10 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
112015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
312 PM CDT Sat Jun 10 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Scattered thunderstorms are expected through this evening. Severe
weather is not expected, but a few stronger storms could produce
locally heavy rain, gusty winds, and small hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Low relative humidity levels may produce elevated fire weather
conditions Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
BPH
In the hours before
Special weather statement, Jun 10, 1:13 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Sat Jun 10 2023
MNZ049-059-102000-
Stearns MN-Wright MN-
213 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of northwestern Wright
and southeastern Stearns Counties through 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm
north of Annandale, or 14 miles south of St. Cloud, moving south at
15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Annandale, Maple Lake, French Lake, South Haven, Fairhaven
and Rassat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4515 9388 4511 9426 4538 9424 4540 9405
TIME...MOT...LOC 1911Z 349DEG 13KT 4533 9413
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TDKSpecial weather statement, Jun 10, 1:58 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Sat Jun 10 2023
MNZ059-066-068-102045-
McLeod MN-Carver MN-Wright MN-
258 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southwestern Wright,
northeastern McLeod and northwestern Carver Counties through 345 PM
CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Howard Lake, or 11 miles southwest of Buffalo, moving south at 15
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montrose, Winsted, Howard Lake, Waverly and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4513 9416 4516 9400 4492 9385 4490 9411
TIME...MOT...LOC 1957Z 342DEG 13KT 4510 9407
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TDKLocal storm report, Jun 10, 2:27 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Dmg Howard Lake 45.06N 94.07W
06/10/2023 Wright MN Law Enforcement
Numerous trees and power lines down.
&&
tdkSpecial weather statement, Jun 10, 2:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
333 PM CDT Sat Jun 10 2023
MNZ059-060-066-068-102115-
Hennepin MN-McLeod MN-Carver MN-Wright MN-
333 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of west central
Hennepin, south central Wright, northeastern McLeod and Carver
Counties through 415 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayer, or 18 miles south of Buffalo, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mayer around 340 PM CDT.
St. Bonifacius around 345 PM CDT.
Other locations in the path of this storm include Waconia, Norwood
Young America and Cologne.
This includes the following highways...
U.S. Highway 12 near mile marker 136.
U.S. Highway 212 between mile markers 125 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near local area lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4501 9412 4507 9382 4499 9376 4490 9366
4487 9365 4480 9360 4472 9406
TIME...MOT...LOC 2032Z 330DEG 22KT 4492 9392
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BPHLocal storm report, Jun 10, 2:43 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Tstm Wnd Gst 3 NE Winsted 45.00N 94.02W
06/10/2023 M59 MPH Wright MN Mesonet
Mesonet station FW4584 Winsted.
&&
BPHThunderstorm Wind, Wright
- When
- June 10, 3:00 PM CST to 3:15 PM CST
- Where
- Wright County, Howard Lake to 6.77 mi SSE of Howard Lake
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 45.070, -94.080
Local law enforcement and trained spotters reported numerous trees and power lines down in the city of Howard Lake, MN, but no reported injuries or fatalities. A mesonet station just northeast of Lake Mary (5 miles south-southwest of Waverly) measured 68 mph. Also 4 miles SSW of Waverly, MN, a trained spotter reported damage to an agricultural field where crops appeared to have suffered wind and hail damage. Strong winds caused major damage to multiple barns on a farmstead. The strong thunderstorm continued into far northeastern McLeod County.
Hail, Wright
- When
- June 10, 3:00 PM CST to 3:15 PM CST
- Where
- Wright County, 4 mi SSW of Waverly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.017, -94.011
Hail that fell was mostly dime to nickel size, but some of the hailstones were as large as quarters. Due to the increased hail/rain rate, small drifts of hail were also observed.
Thunderstorm Wind, McLeod
- When
- June 10, 3:15 PM CST to 3:25 PM CST
- Where
- McLeod County, 1.13 mi ENE of Winsted to 2.28 mi SE of Winsted
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.979, -94.030
This event is a continuation of the strong thunderstorm that developed into Wright County and traveled into far northeastern McLeod County. Emergency Management reported numerous large limbs and two trees that were brought down by strong wind gusts and blocked roads in Winsted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 10, 20238 injured · $1.2 million · 2.5 in hail · 38 events
- Damaging Winds and Lightning Strike in Mississippi, June 10 to 11, 2023$647,000 · 75 kt wind · 21 events
- Flash Flooding and Flooding in Colorado, June 10 to 12, 20232 in hail · 89 events
- Flash Flood and Damaging Winds in South Dakota, June 10, 2023$220,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 10 to 14, 2023$33,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Texas, June 10, 20231.75 in hail · 19 events
- Hail and Heavy Rain in Kansas, June 10, 20230.75 in hail · 17 events
- Hail and Damaging Winds in Texas, June 10, 2023$10,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Louisiana, June 10, 202352 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 10, 202356 kt wind · 11 events
- Hail and Damaging Winds in Oklahoma, June 10, 20231 in hail · 7 events
- Flash Flood and Debris Flows in Nevada, June 10 to 11, 2023$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093364, 1093369, 1093368.